Pharmacy Times

Adverse Drug Reactions in Elderly Patients

Author:

Contrary to popular belief, frailty in elderly patients is not associated with an increased risk of adverse reactions to medications, according to research published online ahead of print in the Journal of the American Geriatrics Society.

In the study, lead researcher Michael Steinman, MD, a geriatrician at the San Francisco VA Medical Center, and colleagues assessed functional status in 377 patients age 65 or older using participant interviews and structured assessments at study baseline.

“There is a common, and reasonable, perception among clinicians that older people who are unable to carry out activities of daily living such as bathing, dressing, and walking without assistance are more vulnerable to adverse reactions from new medications,” said Steinman, who is also an assistant professor of medicine at the University of California, San Francisco. “However, we found no association between degree of frailty and a patient’s risk of adverse drug reactions.”

Instead, the researchers found evidence to suggest that the greatest risk factor for an adverse drug reaction was the number of new medications that had been recently added to a patient’s medication regimen.

“If you’ve been on a drug for a while, the chance of your suddenly developing an adverse reaction to it is relatively low,” said Steinman, “whereas when you start a new drug, that’s the time when most adverse reactions will occur.”

Although the study is not definitive, according to Steinman, the results do indicate that physicians “should not necessarily let their concerns about adverse reactions overrule other considerations” when deciding whether to prescribe a potentially beneficial drug to a frail elderly patient.

“We want to exercise due caution,” he noted, “but we don’t need to be as fearful as we think we do when prescribing for our older patients.”

Co-authors of the study are Brian C. Lund, PharmD, of Iowa City VA Medical Center and the University of Iowa; Yinghui Miao, MPH, of SFVAMC; W. John Boscardin, PhD, of SFVAMC and UCSF; and Peter J. Kaboli, MD, of ICVAMC and UI.